Texas, 2023

Hail in Texas, April 22 to 23, 2023

April 22 to 23, 2023 · NWS EWX · 17 events in 4 counties and zones

Thunderstorms developed ahead of and along a cold front as it moved through South Central Texas. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed ahead of and along a cold front as it moved through South Central Texas. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 22, 4:39 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 22, 4:39 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
539 PM CDT Sat Apr 22 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 536 PM CDT Sat Apr 22 2023

Made a few minor adjustments to the PoP grids based on current
trends. A severe storm remains just north of the CWA and has started
to move a bit more SSE than SE as it propagates to a more unstable
airmass. If this storm maintains its strength, warnings would be
needed around 615.

 &&

.SHORT TERM...
(Tonight through Sunday night)
Issued at 203 PM CDT Sat Apr 22 2023

At 1 PM a surface low was located between San Angelo and Midland,
with a dryline extending south to just west of Val Verde County, and
a cold front extended back into the Permian Basin, and stationary
front extending east through North Texas. Southeast low level flow
across South Central Texas has allowed moisture to work back into
the region, especially the western half of the CWA where models
indicate precipitable water values increasing this afternoon and
evening to around 1.25-1.5".

The aforementioned cold front and stationary front are progged to
drop south into Central Texas and the Trans Pecos late this
afternoon. CAMs indicate convective initiation to take place between
3-5PM. See latest MCD from the SPC on this. Convective initiation is
also likely to take place late during this time across the higher
terrain of Mexico. There is some spread in the guidance on the
convective evolution south and east into the area this evening. In
general we expect the storms to the north to likely build into a
scattered or broken line of storms southwest through the Hill
Country and Edwards Plateau, into a broader area of low level
convergence and the higher instability pool axis. The guidance east
of I-35 is indicating convective inhibition setting in which may be
too much to overcome. The steering flow could also allow isolated,
discrete supercells over Mexico to possibly work east across the
border into Val Verde, Kinney, and Maverick counties this evening.
Confidence in storms impacting the I-35 corridor are lower, but it
does appear there is a good chance after midnight for storms to work
into the San Antonio metro area. We are less confident in the Austin
metro area.

Environmental conditions support initially discreet severe storms
moving into the far northern Hill Country and Rio Grande Plains,
with very large hail possible, in addition to damaging wind gusts.
An isolated tornado threat will also be in place across the Hill
Country. As we head into the late evening and overnight hours
confidence decreases in convective mode and coverage, with the cold
front possibly undercutting some storms and the aforementioned
higher convective inhibition to the east in place.

In addition to the severe risk, some pockets of locally heavy
rainfall are possible. HREF probability matched mean is indicating
some around 1/2" to 1 1/2" of rainfall through the Hill Country and
into northern Bexar County. Max HREF values are indicating 2-4",
which may be a rough approximation for isolated pockets to expect.
Any heavy pockets like this have the capability of producing
localized flash flooding, especially if they occur over areas that
received heavy rainfall Thursday night.

Some of the CAMs and also the 12Z NAM delay the front over the Rio
Grande Plains through daybreak, and that scenario could lead to more
severe storm potential in the late morning hours and perhaps even a
brief tornado threat. Depending on the amount of stabilization the
overnight storms generate, we should see a good to great chance of
continued measurable precipitation over a good portion of the
forecast area Sunday. Should a stronger cool pool due to robust
overnight convection develop, the threat for morning severe weather
potential and overall amounts could be reduced, with just some
overrunning showers and isolated weak thunderstorms. One thing seems
to be trending with consistency and that is for a cooler high
temperature day for Sunday what looks to be another over-achieving
cold front. Even with a compromised environment for strong elevated
storms, the presence of the cooler air could work out to allow for a
more favorable condition for small hail to reach the ground before
melting. However, convective wind gusts will be limited by the mixing
of post-frontal winds by late morning Sunday should the stronger
cool pool scenario play out.

Wave after wave of weak shortwave activity continues over the
frontal inversion through Sunday night, and more rounds of measurable
rain is forecast through at least Sunday evening.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 203 PM CDT Sat Apr 22 2023

With persistent waves of weak upper disturbances rolling over the
strong frontal inversion for Monday, there remains little opportunity
for temperatures to recover much behind the front. The front could
erode to being shallow over western counties a steady NE wind should
continue over eastern counties through much of the day. The
overrunning rain and storm activity should thus remain fairly weak
and the QPF potential should remain low. Monday night into Tuesday
should open up the onshore flow and recovering PWat values, but
persistent cloudy skies will limit convective temps and should keep
the convective environment fairly weak. Should the Tuesday low
amplitude shortwave trend to increase in amplitude, then return flow
could be stronger and lead to a better chance for marginally severe
storms. The better mid-week chance for strong storms and heavy rain
is Wednesday with the arrival of yet another cold front that
generates good QPF in the 12Z deterministic models Wednesday night.
With few opportunities to dry out, the run-off potential should be
cumulatively escalating this week. Thus there could be a potential
for the issuance of the first Flash Flood Watch product since August
of last year. After the Thursday cold front, the pattern amplifies to
generate a blocking upper ridge over the western CONUS. Thus
confidence is moderate on the area seeing more stable weather for
Friday into next weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 536 PM CDT Sat Apr 22 2023

Convection will be possible later this evening at all TAF sites.
Think AUS will likely have a better chance to be clipped by the
system and will mention VCTS there, with TEMPOs for the remainder TAF
sites. Additional showers will also be possible tomorrow and will
mention VCSH for that. Otherwise, VFR conditions will become MVFR
later tonight with ceilings and possible visibility restrictions
within the heavy thunderstorm/shower activity. Winds are SE but will
become NNE later this evening with the passage of a cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              53  62  51  66 /  50  60  30  30
Austin Bergstrom Intl Airport  53  62  50  66 /  30  60  30  30
New Braunfels Muni Airport     55  63  51  68 /  50  60  30  30
Burnet Muni Airport            49  58  48  61 /  70  70  30  30
Del Rio Intl Airport           60  66  57  69 /  70  70  40  20
Georgetown Muni Airport        51  60  49  64 /  50  60  30  30
Hondo Muni Airport             56  63  52  66 /  70  70  30  30
San Marcos Muni Airport        53  63  51  67 /  40  60  30  30
La Grange - Fayette Regional   57  65  53  69 /  30  50  30  20
San Antonio Intl Airport       55  63  52  66 /  60  70  30  30
Stinson Muni Airport           57  64  54  68 /  60  70  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...29
Long-Term...Gale
Aviation...29
Hazardous weather outlook, Apr 22, 2:31 PM CST, 5 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
331 PM CDT Sat Apr 22 2023

TXZ171>173-183>194-202>209-217>225-228-232045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
331 PM CDT Sat Apr 22 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Scattered storms are possible tonight across the Hill Country,
southern Edwards Plateau, Rio Grande, and portions of the I-35
corridor. Some storms could become severe, with large hail and
damaging wind gusts the main threat. An isolated tornado or two is
possible over the Hill Country,

In addition, isolated pockets of heavy rainfall could lead to
localized flash flooding, especially if any heavy rain were to
occur over areas that received heavy rainfall this past Thursday
night.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few additional strong to severe storms are possible Sunday
afternoon and evening across much of the area, with large hail and
damaging wind gusts the main hazards.

Additional strong to severe storms may be possible both Tuesday
and Wednesday of this upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 22, 5:40 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
640 PM CDT Sat Apr 22 2023

TXZ171-230030-
Llano TX-
640 PM CDT Sat Apr 22 2023

...A strong thunderstorm will impact portions of northwestern Llano
County through 730 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 16 miles south of San Saba, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valley Spring, Tow and Baby Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 3090 9845 3075 9875 3092 9893 3092 9845
TIME...MOT...LOC 2340Z 309DEG 16KT 3097 9882

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

GALE
Special weather statement, Apr 22, 6:26 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
726 PM CDT Sat Apr 22 2023

TXZ171-172-230115-
Llano TX-Burnet TX-
726 PM CDT Sat Apr 22 2023

...A strong thunderstorm will impact portions of northeastern Llano
and northwestern Burnet Counties through 815 PM CDT...

At 725 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tow, or 12 miles northwest of Buchanan Dam, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burnet, Buchanan Dam, Buchanan Lake Village, Lake Victor, Inks Lake
State Park, Bluffton and Tow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 3094 9815 3069 9829 3085 9865 3092 9860
      3092 9845 3093 9844 3092 9842 3094 9841
      3095 9845 3097 9845
TIME...MOT...LOC 0025Z 284DEG 23KT 3090 9853

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

GALE
Special weather statement, Apr 22, 7:08 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
808 PM CDT Sat Apr 22 2023

TXZ171-230200-
Llano TX-
808 PM CDT Sat Apr 22 2023

...A strong thunderstorm will impact portions of northwestern Llano
County through 900 PM CDT...

At 807 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pontotoc, or 20 miles northeast of Mason, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valley Spring and Field Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 3078 9884 3086 9897 3092 9896 3092 9872
TIME...MOT...LOC 0107Z 310DEG 13KT 3093 9896

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

GALE

The radar

The Ft Hood radar (KGRK), 144 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Llano

When
April 22, 7:33 PM CST
Where
Llano County, 4.8 mi W of Valley Spgs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.840, -98.880

A thunderstorm produced ping pong ball size hail west of Valley Spring.

Hail, Gillespie

When
April 22, 8:43 PM CST
Where
Gillespie County, 6.28 mi SSE of Cherry Spg
Measured
2 in hail
Reported by
Public
Coordinates
30.400, -98.970

A thunderstorm produced two inch diameter hail at the Hill Top Cafe near the intersection of Hwy 87 and RR 648 southeast of Cherry Spring.

Hail, Gillespie

When
April 22, 8:46 PM CST
Where
Gillespie County, 5.16 mi SSE of Cherry Spg
Measured
2 in hail
Reported by
Public
Coordinates
30.410, -98.990

A thunderstorm produced two inch diameter hail south of Cherry Spring. The wind driven hail produced tree damage in the area.

Hail, Gillespie

When
April 22, 8:59 PM CST
Where
Gillespie County, 5.68 mi NNW of Fredericksburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.350, -98.920

A thunderstorm produced quarter size hail north of Fredericksburg.

Hail, Gillespie

When
April 22, 9:03 PM CST
Where
Gillespie County, 6.93 mi NW of Fredericksburg
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
30.360, -98.940

A thunderstorm produced two inch diameter hail northwest of Fredericksburg.

Funnel Cloud, Gillespie

When
April 22, 9:09 PM CST
Where
Gillespie County, 2.39 mi NNW of Fredericksburg Arpt
Reported by
Broadcast Media
Coordinates
30.280, -98.940

A thunderstorm produced a short lived funnel cloud west of Fredericksburg.

Hail, Gillespie

When
April 22, 9:09 PM CST
Where
Gillespie County, 4.19 mi N of Fredericksburg
Measured
2 in hail
Reported by
Public
Coordinates
30.340, -98.860

A thunderstorm produced two inch diameter hail north of Fredericksburg.

Hail, Gillespie

When
April 22, 9:12 PM CST
Where
Gillespie County, Fredericksburg
Measured
1.25 in hail
Reported by
Public
Coordinates
30.280, -98.870

A thunderstorm produced hail up to the size of half dollars in Fredericksburg.

Hail, Gillespie

When
April 22, 9:18 PM CST
Where
Gillespie County, 0.6 mi W of Fredericksburg
Measured
0.75 in hail
Reported by
Public
Coordinates
30.280, -98.880

A thunderstorm produced penny size hail in Fredericksburg.

Hail, Gillespie

When
April 22, 9:18 PM CST
Where
Gillespie County, 3.01 mi NNE of Fredericksburg
Measured
1.75 in hail
Reported by
Public
Coordinates
30.320, -98.850

A thunderstorm produced golf ball size hail north of Fredericksburg.

Hail, Gillespie

When
April 22, 9:20 PM CST
Where
Gillespie County, 2.39 mi NNE of Fredericksburg
Measured
1.75 in hail
Reported by
Public
Coordinates
30.310, -98.850

A thunderstorm produced golf ball size hail north of Fredericksburg.

Hail, Val Verde

When
April 23, 2:12 AM CST
Where
Val Verde County, 4.32 mi SSE of Del Rio
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
29.310, -100.880

A thunderstorm produced golf ball size hail south of Del Rio.

Hail, Val Verde

When
April 23, 2:15 AM CST
Where
Val Verde County, 1.51 mi SSW of (Dlf)laughlin Afb de
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
29.350, -100.790

A thunderstorm produced half dollar size hail at Laughlin AFB.

Hail, Val Verde

When
April 23, 2:17 AM CST
Where
Val Verde County, 3.61 mi W of (Dlf)laughlin Afb de
Measured
1.75 in hail
Reported by
Public
Coordinates
29.370, -100.840

A thunderstorm produced golf ball size hail in the Val Verde Park Estates east of Del Rio.

Hail, De Witt

When
April 23, 6:12 AM CST
Where
De Witt County, 0.6 mi W of Cuero
Measured
1.75 in hail
Reported by
Public
Coordinates
29.100, -97.290

A thunderstorm produced golf ball size hail in Cuero.

Hail, De Witt

When
April 23, 6:15 AM CST
Where
De Witt County, 0.55 mi SW of Cuero
Measured
1.5 in hail
Reported by
Public
Coordinates
29.095, -97.287

A thunderstorm produced ping pong ball size hail near the intersection of E. Clayton St. and N. Clinton St. in Cuero.

Hail, De Witt

When
April 23, 6:20 AM CST
Where
De Witt County, 2.67 mi WSW of Cuero
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
29.080, -97.318

A thunderstorm produced golf ball size hail at the intersection of Tulley Rd. and Bubba Palmer Rd. in Cuero.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093505, 1093506, 1093507, 1093508, 1093510, 1093511, 1093513, 1093515, 1093517, 1093519, 1093520, 1093521, 1093522, 1093523, 1093525, 1093526, 1093529.